Texas, 2022

Hail and Damaging Winds in Texas, July 14, 2022

July 14, 2022 · NWS FWD · 7 events in 5 counties and zones

Thunderstorms developed along and south of a stationary front the afternoon of July 14 as an upper level disturbance dropped southwest through the region. Damaging wind gusts and hail occurred with a few of these storms near and just south of the DFW Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along and south of a stationary front the afternoon of July 14 as an upper level disturbance dropped southwest through the region. Damaging wind gusts and hail occurred with a few of these storms near and just south of the DFW Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 14, 4:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 14, 4:52 AM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
552 AM CDT Thu Jul 14 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
An incoming shortwave is already generating convection just east
of the Sulphur Springs area, indicating just how moist and
unstable the atmosphere is this morning. Pwats in this region are
at or above 1.75 inches. Chance to slight chance POPs have been
added across the eastern counties this morning, and also across
the western zones where isolated showers have occasionally
developed over the past few hours. Increasing diurnal instability,
an approaching shortwave, and the development of mesoscale
boundaries should all aid in the development of showers and storms
this afternoon. The best chances are still looking to be along and
south of the I-20 corridor, where good POPs are already in place
and little to no adjustments are needed with this update. Showers
and storms may become a loosely organized MCS while diving to the
southwest late this afternoon, eventually exiting the forecast
area around sunset this evening.

Convection may cause the heat advisory to bust in some areas, but
with high humidity in place, it won't take much to send heat
indices soaring up to 105. Hence there are no plans to trim or
cancel it at this time.

30

Previous Discussion:
/Through Friday/

A weak frontal boundary has sagged south through the Metroplex
once again, and should eventually become quasi-stationary
somewhere between the I-20 corridor and Central Texas. The front
is producing little more than a separation of light northeast
winds from light southeast winds. The boundary should lift slowly
north Thursday to somewhere near or possibly just north of the
I-20 corridor. Meanwhile, a mid and upper ridge centered to our
northwest will continue to provide oppressively hot weather across
Texas and the Southern Plains. A Heat Advisory will remain in
effect for all counties through Thursday.

There will be some relief from the heat for parts of the region
Thursday afternoon and evening in the form of scattered showers
and storms. Coverage should be substantially higher than what
occurred Wednesday afternoon due to the presence of a shortwave
disturbance, which will drop southwest around the southeast flank
of the upper ridge. The best storm chances will be across Central
Texas where the ridge will be most compromised, and will have the
highest POPs there. That said, will also carry chance POPs as far
north as I-20, and slight chance up to Highway 380, given the
existence of some uncertainty regarding where the northern extent
of the convective activity will occur.

Being that convection will be occurring in such a hot
environment, there will likely be a damaging wind gust threat with
a few storms. Widespread severe weather is not expected at this
time, as gusty winds below severe criteria should be more common.
Multiple storm clusters and cell mergers should eventually congeal
into a loosely organized MCS while pushing southwest through the
southern most counties early in the evening.

All activity will likely exit to our south around sunset. There
is a chance that convection will keep some counties below heat
advisory criteria, namely the southeastern third of the forecast
area. It is also possible, however, that these locations will
reach triple digits before storms arrive, so there is no plan to
remove any counties at this time. By Friday, we will be left with
an exiting disturbance and a strengthening ridge, bringing a
return to hot and rain-free weather for the end of the work week.

30

&&

.LONG TERM... /Issued 232 AM CDT Thu Jul 14 2022/
/Friday Night through Wednesday/

No significant changes to the extended forecast over the weekend
into next week as mid level ridging will keep a firm grip over the
Southern Plains. This will result in continued above normal
temperatures with little chance for rainfall.

We'll continue to monitor a weak upper trough over the eastern
Gulf which will drift westward by Sunday. It'll eventually get
sheared apart, but does so as another shortwave spreads out of
the Central Plains. These two features may be sufficient to nudge
the stronger ridging back to the west and could result in some
low rain chances Sunday afternoon and Monday. Ensemble guidance
continues to suggest that this is an optimistic outcome, so we'll
take the glass half empty route and keep the forecast dry into
next week. Temperatures will continue to run 5-10 degrees above
normal in the 100-105 degree range with heat indices topping out
around 108 degrees.

Dunn

&&

.AVIATION... /NEW/

/12Z TAFs/

A weak surface boundary shifted winds to the northeast last
night, but it quickly shifted back to the north and winds have
thus returned to the south. Convection which is already
developing off to the east should eventually spread west and
southwest, as a shortwave approaches from the east-northeast.
VCTS will remain in the DFW Metroplex TAFs, and a TEMPO group is
included at KACT where better storm coverage is expected this
afternoon. Convection is expected to shift south of the area this
evening, with generally quiet aviation weather expected overnight
into Friday.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth   103  78 101  79 102 /  30   5   0   0   0
Waco               102  75 101  77 100 /  50  10   5   0   0
Paris               98  72  99  73 100 /  30   0   0   0   0
Denton             103  74 102  76 103 /  20   5   0   0   0
McKinney           101  74 101  75 100 /  20   5   0   0   0
Dallas             102  79 103  80 101 /  30   5   0   0   0
Terrell            101  74 101  76 101 /  30   5   5   0   0
Corsicana          100  75 100  77 100 /  40  10   5   0   0
Temple             101  73 100  75 100 /  60  20   5   0   0
Mineral Wells      105  72 103  74 104 /  30   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jul 14, 8:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
936 AM CDT Thu Jul 14 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
936 AM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across parts of North and Central Texas
this morning through late afternoon. Severe wind gusts and frequent
lightning will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat will continue through the middle of next week with heat indices
approaching 108 degrees.

Above normal grass fire activity will continue through next week
given the continued hot and dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 8:07 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
907 AM CDT Thu Jul 14 2022

TXZ105-122-123-141445-
Van Zandt TX-Hunt TX-Rains TX-
907 AM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of southeastern Hunt,
northwestern Van Zandt and Rains Counties through 945 AM CDT...

At 906 AM CDT, Doppler radar was tracking a strong thunderstorm over
Emory, or 15 miles northeast of Wills Point, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wills Point, Grand Saline, West Tawakoni, Edgewood, Emory, East
Tawakoni, Fruitvale, Lake Tawakoni State Park and Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 9608 3283 9608 3298 9596 3298 9567
      3272 9564 3270 9561 3268 9559 3255 9560
TIME...MOT...LOC 1406Z 021DEG 10KT 3284 9580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bonnette
Special weather statement, Jul 14, 8:47 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
947 AM CDT Thu Jul 14 2022

TXZ122-141530-
Van Zandt TX-
947 AM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of Van Zandt County
through 1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fruitvale, or 7 miles north of Canton, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canton, Grand Saline, Van, Edgewood, Fruitvale, Edom and Purtis Creek
State Park.

This includes Interstate 20 between mile markers 518 and 541.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3236 9601 3262 9599 3277 9585 3274 9570
      3271 9566 3272 9564 3235 9560
TIME...MOT...LOC 1447Z 001DEG 16KT 3265 9582

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 137 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Van Zandt

When
July 14, 9:00 AM CST
Where
Van Zandt County, 3.27 mi NNE of Canton Van Zandt Arp
Property damage
$100,000
Reported by
Social Media
Coordinates
32.620, -95.840

A social media report indicated that a gas and oil storage facility was struck by lightning and exploded, just east of Highway 19 on County Road 1106, north of the city of Canton.

Thunderstorm Wind, Dallas

When
July 14, 10:40 AM CST
Where
Dallas County, 1.35 mi ENE of De Soto Carroll Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.560, -96.850

Emergency management reported trees and fences blown down near the 600 Block of Bear Creek Rd in Glenn Heights.

Thunderstorm Wind, Limestone

When
July 14, 10:41 AM CST
Where
Limestone County, 3.8 mi ESE of Old Union
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.400, -96.360

A trained spotter measured a wind gust of 60 MPH near the intersection of LCR 752 and LCR 755 near Lake Limestone.

Thunderstorm Wind, Ellis

When
July 14, 11:00 AM CST
Where
Ellis County, 3.65 mi SSW of Waxahachie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.350, -96.870

A trained spotter reported 8 to 10 inch diameter tree limbs broken along FM 876 between Interstate 35 East and Brigham Rd in Waxahachie, TX.

Hail, Ellis

When
July 14, 11:05 AM CST to 11:10 AM CST
Where
Ellis County, 2.71 mi NE of Midlothian
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.510, -96.950

A trained spotter reported hail up to half-dollar sized about 3 miles east-northeast of Midlothian.

Thunderstorm Wind, Ellis

When
July 14, 11:05 AM CST
Where
Ellis County, 2.71 mi ENE of Boz
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.320, -96.890

Broadcast media reported a barn destroyed, trees uprooted, and power lines down off of FM 876 south of Waxahachie, TX.

Hail, Johnson

When
July 14, 11:20 AM CST
Where
Johnson County, 2.71 mi SE of Mansfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.540, -97.100

A trained spotter reported quarter sized hail near the intersection of Highway 287 and Lone Star Rd in northeast Johnson County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045705, 1045706, 1045709, 1045707, 1045703, 1045708, 1045704.